Kansas, 2012

Hail and Damaging Wind in Kansas, April 9, 2012

April 9, 2012 · NWS ICT · 6 events in 5 counties and zones

Elevated supercell thunderstorms developed along an area of convergence just to the east of the Kansas Turnpike during the evening hours of April 9th. An unstable airmass combined with a mid level disturbance to produce elevated supercell thunderstorms that produced hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated supercell thunderstorms developed along an area of convergence just to the east of the Kansas Turnpike during the evening hours of April 9th. An unstable airmass combined with a mid level disturbance to produce elevated supercell thunderstorms that produced hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 2:05 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 9, 2:05 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT MON APR 9 2012

.DISCUSSION...
FORECAST UPDATES WILL FOCUS ON SEVERE WEATHER CHANCES FOR TONIGHT
OVER SOUTH CENTRAL KANSAS...FOLLOWED BY AN ACTIVE WEATHER PATTERN
SETTING UP FOR THURSDAY INTO THE UPCOMING WEEKEND ACROSS THE
REGION.

TONIGHT
LATEST SURFACE ANALYSIS SHOWS AREA OF INCREASING INSTABILITY AND
MOISTURE CONVERGENCE OVER SOUTHWEST KANSAS/WESTERN OKLAHOMA...WITH
SATELLITE WATER VAPOR IMAGERY SHOWING A WEAK UPPER LEVEL WAVE OVER
NORTHEAST COLORADO MOVING SOUTHEAST. THIS WAVE WILL CONTINUE TO SPARK
OFF ELEVATED SHOWERS/STORMS FOR LOCATIONS ALONG AND EAST OF THE
TURNPIKE FOR THE AFTERNOON/EVENING HOURS WITH SMALL HAIL POSSIBLE.
MEANWHILE THE MORE ROBUST THUNDERSTORMS WILL DEVELOP OVER
SOUTHWEST KANSAS WHERE THE COMBINATION OF INSTABILITY/DIRECTIONAL
SHEAR ALOFT WILL BE SUPPORTIVE OF SEVERE THUNDERSTORMS. THE STEERING
WINDS WILL DIRECT SOME OF THAT ACTIVITY INTO SOUTH CENTRAL KANSAS
THIS EVENING. THE ACTIVITY WILL SHIFT SOUTHWARD DURING THE OVERNIGHT
HOURS...AS SUBSIDENCE BEHIND WEAK UPPER WAVE SPREADS SOUTHWARD
ACROSS KANSAS.

TUE-THU
THE SURFACE FRONT WILL SAG SLOWLY SOUTH OF KANSAS DURING THE
TUESDAY-WEDNESDAY TIME FRAME WHICH FAVORS AFTERNOON THUNDERSTORM
DEVELOPMENT SOUTH OF KANSAS...HOWEVER SOME ELEVATED ACTIVITY WILL BE
POSSIBLE NORTH OF THE FRONT TUESDAY NIGHT WITH A BETTER SIGNAL FOR
ELEVATED STORMS WEDNESDAY NIGHT INTO THURSDAY AHEAD OF NEXT UPPER
WAVE. LINGERING ELEVATED SHOWERS/STORMS OVER THE AREA ON THURSDAY
COULD COOL DAYTIME HIGHS A BIT. OTHERWISE EXPECTING THUNDERSTORMS TO
RE-DEVELOP ALONG THE DRYLINE OVER WESTERN KANSAS THURSDAY
AFTERNOON/EVENING...THEN MOVING EASTWARD INTO CENTRAL/SOUTH CENTRAL
KANSAS MAINLY FOR THURSDAY NIGHT. THE ENVIRONMENT LOOKS RIPE FOR
SEVERE WEATHER TO OCCUR WITH MODEST INSTABILITY AND STRONG SHEAR
ALOFT. SHEAR VECTORS ORIENTATED MORE PERPENDICULAR TO DRYLINE WILL
BE FAVORABLE FOR DISCRETE SUPERCELL DEVELOPMENT.

EXTENDED: FRI-MON
AN ACTIVE WEATHER PATTERN IS SHAPING UP FOR KANSAS DURING THIS
PERIOD...AS UPPER TROUGH OVER THE SOUTHWESTERN STATES MOVES SLOWLY
EASTWARD FOR FRIDAY INTO THE WEEKEND WITH A COUPLE SHORT WAVES
ROTATING THROUGH. THE TIMING OF THE SURFACE FRONT MOVING EAST OF THE
AREA IS STILL UNCERTAIN BUT THE MOST LIKING TIME FRAME AT THIS
JUNCTURE IS FOR SUNDAY AFTERNOON...HOWEVER CHANCES OF ELEVATED
SHOWERS/STORMS WILL EXTEND INTO MONDAY WITH UPPER WAVE STILL
SOUTHWEST OF THE REGION.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LINGERING IFR/MVFR CIGS WILL LIFT TO MAINLY VFR BASES/CIGS DURING
THE AFTERNOON. WIDELY SCATTERED CONVECTION IS EXPECTED TO DEVELOP
ACROSS SOUTHWEST KANSAS/NORTHWEST OKLAHOMA BY EARLY THIS EVENING.
SOME OF THIS ACTIVITY COULD DEVELOP OR MOVE INTO A SMALL PORTION
OF SOUTH CENTRAL KANSAS...MAINLY WEST AND SOUTH OF WICHITA. FOR
NOW WILL RELEGATE MENTION TO CB IN KICT TAF. SOME PATCHY LOW
CLOUDS AND FOG MAY ALSO DEVELOP AGAIN AROUND DAWN OVER SOUTH
CENTRAL KANSAS...THOUGH WILL ONLY SHOW MVFR CATEGORY WITH THIS
FORECAST ISSUANCE.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  66  48  62 /  40  10  20  10
HUTCHINSON      47  66  47  61 /  30  10  20  10
NEWTON          47  65  46  61 /  20  10  10  10
ELDORADO        47  66  47  62 /  30  10  20  10
WINFIELD-KWLD   49  67  49  63 /  50  10  30  10
RUSSELL         44  67  47  59 /  10  10  10  10
GREAT BEND      46  65  47  59 /  20  10  20  10
SALINA          44  65  45  60 /  10  10  10  10
MCPHERSON       46  65  46  60 /  20  10  10  10
COFFEYVILLE     49  71  47  64 /  20  10  20  10
CHANUTE         46  68  44  62 /  20  10  10  10
IOLA            46  68  43  61 /  20   0  10  10
PARSONS-KPPF    48  69  46  63 /  20  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 9, 2:56 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT MON APR 9 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 PM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS
EASTWARD INTO THE FLINT HILLS THROUGH THE EVENING HOURS. SMALL
HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS.

MEANWHILE SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHWESTERN KANSAS...AND SOME OF THIS ACTIVITY COULD MOVE ACROSS
SOUTH CENTRAL KANSAS MAINLY AFFECTING LOCATIONS SOUTHWEST OF
HUTCHINSON...TO WICHITA...WINFIELD LINE. LARGE HAIL TO GOLF-BALL
SIZE AND DAMAGING WINDS WILL BE THE HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
NIGHT ACROSS THE AREA. A FEW OF THE STORMS WEDNESDAY NIGHT COULD
BE STRONG WITH HAIL TO NICKEL SIZE.

AN ACTIVE WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE KANSAS
REGION FROM THURSDAY INTO THE WEEKEND. EPISODES OF SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES ARE POSSIBLE. PLEASE STAY TUNED FOR LATER OUTLOOKS AND
UPDATES ON THIS DEVELOPING WEATHER SCENARIO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE BE NEEDED ACROSS SOUTH CENTRAL
KANSAS THIS EVENING...MAINLY FOR LOCATIONS SOUTHWEST OF A
HUTCHINSON TO WICHITA...TO WINFIELD LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 9, 2:00 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT MON APR 9 2012

KSZ051-052-068-092030-
HARVEY-MARION-MCPHERSON-
300 PM CDT MON APR 9 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MARION AND MCPHERSON COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM JUST
SOUTHWEST OF ROXBURY TO HESSTON...AND MOVING EAST AT 30 MPH.

A FEW OF THESE STORMS HAVE PRODUCED PEA SIZE TO HALF-INCH DIAMETER
HAIL...AND COULD PRODUCE HAIL UP TO DIME SIZE.

&&

LAT...LON 3861 9695 3809 9698 3808 9706 3809 9715
      3807 9716 3803 9741 3861 9742 3862 9737
TIME...MOT...LOC 1959Z 262DEG 27KT 3860 9733 3814 9735

DARMOFAL
Special weather statement, Apr 9, 2:28 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT MON APR 9 2012

KSZ052-053-068-069-092100-
BUTLER-CHASE-HARVEY-MARION-
328 PM CDT MON APR 9 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN BUTLER...CHASE...HARVEY AND MARION
COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM DURHAM TO
6 MILES SOUTH OF MARION TO WHITEWATER...AND MOVING EAST AT 35 MPH.

A FEW OF THESE STORMS CONTINUE TO PRODUCE PEA SIZE TO HALF-INCH
DIAMETER HAIL...AND COULD PRODUCE HAIL UP TO DIME SIZE.

&&

LAT...LON 3840 9667 3818 9651 3788 9660 3792 9728
      3827 9711 3852 9737
TIME...MOT...LOC 2028Z 280DEG 34KT 3844 9724 3826 9699
          3795 9715

DARMOFAL
Special weather statement, Apr 9, 3:04 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT MON APR 9 2012

KSZ069-092130-
BUTLER-
404 PM CDT MON APR 9 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF EL DORADO...OR NEAR EL
DORADO...AND MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3793 9653 3761 9653 3784 9709 3808 9704
TIME...MOT...LOC 2105Z 300DEG 31KT 3788 9679

KETCHAM

The radar

The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
April 9, 3:08 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.860

Hail, Greenwood

When
April 9, 4:45 PM CST
Where
Greenwood County, 0.51 mi NE of Eureka
Measured
0.75 in hail
Reported by
Public
Coordinates
37.825, -96.294

Hail was observed at the Caseys General Store.

Thunderstorm Wind, Chautauqua

When
April 9, 6:31 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.110, -96.500

A couple of power poles were downed with power outages reported.

Hail, Chautauqua

When
April 9, 6:35 PM CST
Where
Chautauqua County, Cedar Vale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -96.500

The hail covered the ground.

Hail, Cowley

When
April 9, 6:53 PM CST
Where
Cowley County, 1.77 mi NW of Burden
Measured
1.5 in hail
Reported by
Public
Coordinates
37.340, -96.770

Some of the hail was ping pong ball size, but most of the hail was to the size of quarters.

Hail, Labette

When
April 9, 8:04 PM CST
Where
Labette County, 0.88 mi SW of Edna
Measured
1.75 in hail
Reported by
Public
Coordinates
37.040, -95.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370472, 370475, 370477, 370478, 370479, 370480.